• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Vaccines, Blood & Biologics

  • Print
  • Share
  • E-mail

FDA Safety Communication: Updated information on the risks of thrombosis and hemolysis potentially related to administration of intravenous, subcutaneous and intramuscular human immune globulin products

Date: 11-13-2012


Purpose: This update is in follow-up to the FDA Interim Statement Regarding Immune Globulin Intravenous (IGIV), dated August 22, 2002, regarding thrombotic events following IGIV infusion. This Safety Communication provides an update to that information, and addresses hemolysis, another risk potentially associated with the administration of human immune globulin.  

Summary of Safety Issue
Recommendations Regarding Thrombosis
Recommendations Regarding Hemolysis

Summary of Safety Issue

In the past decade, additional scientific and clinical data have become available regarding thrombosis potentially associated with the administration of human immune globulin.  In addition, reports of hemolysis, another risk potentially associated with the administration of human immune globulin, have continued.  Based upon review of these data, FDA is providing this updated Safety Communication related to thrombosis and hemolysis of potential relevance to clinicians.
Thrombosis has previously been identified as a potential risk following the administration of human immune globulin. FDA continues to investigate whether or not specific characteristics of immune globulin products such as excipients, concentration, or trace procoagulant activity account for an increased risk of thrombosis.  In an effort to determine the factors that are associated with the development of thrombosis, FDA scientists and manufacturers have examined different batches, known as lots, of immune globulin products. Using research assays FDA and manufacturers found elevated levels of factor XIa, an activated clotting factor in certain lots of immune globulin products produced by different manufacturers. Such higher levels of factor XIa were associated with a higher incidence of arterial and venous clot formation in patients receiving the product. Investigation continues in an effort to better define and understand the potential thrombotic risk of human immune globulin products.
Acute intravascular hemolysis or delayed hemolytic anemia can occur after immune globulin therapy. At least in some cases, this happens because immune globulins contain blood group antibodies that can act as hemolysins by coating red blood cells (RBCs), causing a positive direct antibody (Coombs’) test result and hemolysis.  Isolated cases of hemolysis-related renal dysfunction/failure or disseminated intravascular coagulation have also been reported following treatment with immune globulins.

Recommendations Regarding Thrombosis

  • Care should be used when immune globulin products are given to individuals determined to be at increased risk of thrombosis.
  • Patients at increased risk of thrombosis include those with acquired or hereditary hypercoagulable states, prolonged immobilization, in-dwelling vascular catheters, advanced age, estrogen use, a history of venous or arterial thrombosis, cardiovascular risk factors (including history of atherosclerosis and/or impaired cardiac output), and hyperviscosity (including cryoglobulins, fasting chylomicronemia and/or high triglyceride levels, and monoclonal gammopathies).
  • As noted in product labeling, patients at risk for thrombosis should receive immune globulin products at the slowest infusion rate practicable, and these individuals should be monitored for thrombotic complications.
  • Consideration should also be given to measurement of baseline blood viscosity in individuals at risk for hyperviscosity.

Recommendations Regarding Hemolysis

  • Heightened awareness of the potential for hemolysis is recommended in individuals receiving immune globulin products, particularly those who are determined to be at increased risk.
  • Patients at increased risk for hemolysis following treatment with immune globulins include those with non-O blood group types, those who have underlying associated inflammatory conditions, and those receiving high cumulative doses of immune globulins over the course of several days.
  • As noted in product labeling, patients receiving immune globulin products should be monitored for hemolysis, particularly those at increased risk.
  • Clinical symptoms and signs of hemolysis include fever, chills and dark urine. If these occur, appropriate laboratory testing should be obtained.  

 

 

Contact FDA

(800) 835-4709
(240) 402-8010
Consumer Affairs Branch (CBER)

Division of Communication and Consumer Affairs

Office of Communication, Outreach and Development

Food and Drug Administration

10903 New Hampshire Avenue

Building 71 Room 3103

Silver Spring, MD 20993-0002